Multaq (dronedarone), a drug used to treat atrial fibrillation, has caused severe liver injury, according to the Food & Drug Administration (FDA). Those Multaq (dronedarone) injuries include two cases of severe liver implant that resulted in liver transplants. In an alert issued today, the FDA said the “Warning and Precautions” and â€œAdverse Eventsâ€ sections of the Multaq (dronedarone) label will be modified to reflect this risk.
Since Multaq’s approval in July 2009 through October 2010, around 492,000 <"https://www.yourlawyer.com/topics/overview/dronedarone-multaq-liver-damage-failure-lawsuit-lawyer-attorney">dronedarone prescriptions were dispensed and around 147,000 patients filled Multaq (dronedarone) prescriptions at outpatient retail pharmacies in the U.S. Additional usage can occur in the hospital setting. The drug is used to treat abnormal heart rhythm in patients who have had an abnormal heart rhythm (atrial fibrillation or atrial flutter) during the past 6 months.
According to the FDA, the two cases of severe liver failure requiring transplantation occurred at 4.5 and 6 months after initiation of Multaq (dronedarone) in patients with previously normal hepatic serum enzymes. Both patients were female and approximately 70 years of age.
In a letter to health care professionals, Sanofi-Aventis instructed doctors to tell patients to immediately report any symptoms suggestive of hepatic injury. According to the FDA, these include anorexia, nausea, vomiting, fever, malaise, fatigue, right upper quadrant pain, jaundice, dark urine, or itching.
Patients should stop taking the drug in cases of suspected hepatic injury, the agency said. Such patients should undergo liver enzyme tests.
The FDA also suggested that health care providers should consider having patients undergo periodic liver enzyme tests, especially in the first six months of treatment with Multaq (dronedarone).
According to a report from the Associated Press, Multaq (dronedarone) already carried a black box warning, the most severe type, stating the drug can cause severe complications, including death, in people with recent severe heart failure and should not be used in those patients.